Risk factors for development of TB after starting HIV therapy identified in North American research

Michael Carter
Published: 25 August 2011

The development of tuberculosis (TB) after the initiation of antiretroviral therapy is associated with a low CD4 cell count, injecting drug use, and non-white race, investigators from the US and Canada report in the September 15th edition of the Journal of Infectious Diseases.

“Our study highlights the possible benefits of screening for tuberculosis prior to or shortly after antiretroviral initiation even in low incidence areas,” write the investigators.

They suggest: “screening should be focused on persons with a CD4 cell count below 200 cells/mm3, or increased HIV-1 RNA, persons of nonwhite race…history of injecting drug use, and possibly male sex.”

Worldwide, TB is the leading cause of serious illness and death in patients with HIV. Like other AIDS-defining illnesses, treatment with antiretroviral drugs reduces the risk of the infection.

However, research conducted in Africa has found a high incidence of TB in patients shortly after the initiation of HIV therapy. Possible reasons could include previously undiagnosed disease, the unmasking of sub-clinical TB, recent infection, or immune reconstitution inflammatory syndrome.

Regular screening for TB is recommended for HIV-positive patients in the US,  but there are no recommendations about the screening for the infection prior to the initiation of HIV therapy.

An understanding of the risk factors for TB after starting HIV treatment could help inform screening strategies and the targeting of resources at those most of this.

Therefore investigators examined the medical records of 37 845 individuals who started antiretroviral therapy in the US and Canada between 1995 and 2009.

The patients had a median age of 39 years, 77% were men, and 19% had a history of injecting drug user. The study population was racially diverse: 43% were white, 38% were black and 15% Hispanic.

Median CD4 cell count at the time HIV therapy was started was 207 cells/mm3 and median viral load was 48,312 copies/ml.

A total of 145 patients (0.4%) were diagnosed with TB.

This included 20 patients who were diagnosed with the infection within three months of starting HIV therapy. These patients were significantly older than individuals who developed TB after three months (41 vs. 37 year; p = 0.03); a lower baseline CD4 cell count (61 vs. 134 cells/mm3; p = 0.04); and a higher median viral load (217,344 vs. 64,069 copies/ml; p = 0.05).

The incidence of TB was highest in the first month after HIV therapy was started (254 per 100,000 person years), and was still high after three months (196 per 100,000 person years). Incidence then fell steadily and was 43 per 100,000 person year five years after HIV therapy was started. The investigators note this was still “8-fold higher than the overall tuberculosis incidence in the United States and Canada during the study period.”

A set of analyses were then performed to identify the risk factors for TB after starting HIV therapy.

These included black race (in US only; p = 0.002), Hispanic ethnicity (p = 0.003), a history of injecting drug use (p = 0.01), and a CD4 cell count below 200 cells/mm3 (p = 0.008).

Each increase log10 in baseline viral load significantly increased the risk of TB during the first three months of treatment (p < 0.001), but not subsequently.

There was also a non-significant relationship between male sex and an increased risk of TB during the early months of treatment.

TB recurred in 1.5% of patients. This low rate suggested to the investigators “the beneficial of HAART [highly active antiretroviral therapy], which would be expected given the decrease of recurrent tuberculosis with increasing CD4+ lymphocyte count.”

Reference

Sterling TR et al. Risk factors for tuberculosis after highly active antiretroviral therapy initiation in the United States and Canada: implication for screening. J Infect Dis, 204: 893-901, 2011 (click here for the free abstract).